Naphthalene induced fatal haemolysis in G6PD deficiency

Zinaida Fradin, Gideon Y. Stein, Meir Varon, Pazit Kanter, Aliza Zeidman

Research output: Contribution to journalArticlepeer-review

Abstract

Naphthalene is widely used as an industrial and household chemical with low toxicity. Most cases of accidental poisoning have been described in children. The haematologic, renal and neurologic systems are mainly affected in naphthalene poisoning. We report here an 83-year-old patient with glucose-6-phosphate dehydrogenase (G6PD) deficiency and suicide attempt by naphthalene ingestion. The patient developed severe haemolytic anaemia as well as methemoglobinaemia and acute oliguric renal failure. In addition, high anion gap metabolic acidosis was found. Finally, the patient entered a comatose state and died on the eighth day despite aggressive treatment.

Original languageEnglish
Pages (from-to)286-288
Number of pages3
JournalHAEMA
Volume8
Issue number2
StatePublished - Apr 2005

Keywords

  • Metabolic acidosis
  • Methemoglobinemia
  • Microangiopathic hemolytic anemia
  • Naphthalene

Fingerprint

Dive into the research topics of 'Naphthalene induced fatal haemolysis in G6PD deficiency'. Together they form a unique fingerprint.

Cite this